Journal of Differential Geometry

Stable minimal surfaces in Euclidean space

Mario J. Micallef

Full-text: Open access

Article information

J. Differential Geom., Volume 19, Number 1 (1984), 57-84.

First available in Project Euclid: 26 June 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 49F10 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]


Micallef, Mario J. Stable minimal surfaces in Euclidean space. J. Differential Geom. 19 (1984), no. 1, 57--84. doi:10.4310/jdg/1214438423.

Export citation


  • [1] L. V. Ahlfors and L. Sario, Riemann surfaces, Princeton University Press, Princeton, 1960.
  • [2] Ju. A. Aminov, Ontheproblem of stability of a minimal surface ina Riemannian space of positive curvature, Soviet Math. Dokl. 16 (1975) 1278-1281.
  • [3] J. L. Barbosa and M. do Carmo, Onthe size of a stable minimal surface in R3, Amer. J. Math. 98 (1976) 515-528.
  • [4] S. Bernstein, Sur un theoreme de geometrie et ses applications aux equations aux drives partielles du type elliptique, Comm. Soc. Math. Kharkov 15 (1915-1917) 38-45.
  • [5] E. Calabi, Minimal immersions of surfaces in Euclidean spheres, J. Differential Geometry 1 (1967) 111-125.
  • [6] M. doCarmo and C. K. Peng, Stable minimal surfaces in R3 are planes, Bull. Amer. Math. Soc. (N. S.) 1 (1979) 903-906.
  • [7] S. Y. Cheng and S. T. Yau, Differential equations on Riemannian manifolds and their geometric applications, Comm. Pure Appl. Math. 28 (1975) 333-354.
  • [8] S. S. Chern, Minimal surfaces in an Euclidean space of N dimensions, Differential and Combinational Topology, A symposium in honor of Marston Morse, Princeton University Press, Princeton, 1965, 187-198.
  • [9] S. S. Chern and R. Osserman, Complete minimal surfaces in Euclidean n-space, J. Analyse Math. 19 (1967) 15-34.
  • [10] S. S. Chern and E. Spanier, A theorem on orientable surfaces in four-dimensional space, Comment Math. Helv. 25 (1951) 205-209.
  • [11] H. Federer, Some theorems on integral currents, Trans. Amer. Math. Soc. 117 (1965) 43-67.
  • [12] D. Fischer-Colbrie and R. M. Schoen, The structure of complete stable minimal surfaces in 3-manifolds of non-negative scalar curvature, Comm. Pure Appl. Math. 33 (1980) 199-211.
  • [13] A. Grothendieck, Sur la classification des fibrees holomorphes sur la sphere de Riemann, Amer. J. Math. 79 (1957) 121-138.
  • [14] D. A. Hoffman and R. Osserman, The geometry of the generalized Gauss map, Mem. Amer. Math. Soc. vol. 28, No. 236, 1980.
  • [15] D. A. Hoffman and R. Osserman, The Gauss map of surfaces in R", preprint.
  • [16] D. A. Hoffman, R. Osserman and R. M. Schoen, On the Gauss map of complete surfaces of constant mean curvature in R3 and R4, Comment Math. Helv., to appear.
  • [17] J. L. Koszul and B. Malgrange, Sur certaines fibrees complexes, Arch. Math. 9 (1958) 102-109.
  • [18] H. B. Lawson, Jr., Lectures on minimal submanifolds, Vol. I, Publish or Perish, Berkeley, 1980.
  • [19] M. J. Micallef, Stable minimal surfaces in Euclidean space, Ph. D. thesis, New York University, October 1982.
  • [20] F. Morgan, On the singular structure of two-dimensional area minimizing surfaces in R", preprint.
  • [21] R. Osserman, Proof of a conjecture of Nurenberg, Comm. Pure Appl. Math. 12 (1959) 229-232.
  • [22] R. Osserman, On complete minimal surfaces, Arch. Rational Mech. Anal. 13 (1963) 392-404.
  • [23] R. Osserman, Global properties of minimal surfaces in E3 and En, Ann. of Math. (2) 80 (1964) 340-364.
  • [24] R. Osserman, A survey of minimal surfaces, Van Nostrand Reinhold, New York, 1969.
  • [25] R. M. Schoen, L. Simon and S. T. Yau, Curvature estimates for minimal hypersurfaces, Acta Math. 134 (1975) 275-288.
  • [26] Y. T. Siu and S. T. Yau, Compact Kahler manifolds of positive bisectional curvature, Invent. Math. 59 (1980) 189-204.
  • [27] G. Springer, Introduction to Riemann surfaces, Addison-Wesley, Reading, MA, 1957.
  • [28] A. N. Wang, Contributions to differential geometry, Ph. D. thesis, University of California, Berkeley, 1981.
  • [29] W. Wirtinger, Eine determinantenidentitat und ihre anwendung auf analytische gebilde und Hermiteschemassbestimmung, Monatsh. Math. Physik 44 (1936) 343-365.
  • [30] F. Xavier, The Gauss map of a complete non-flat minimal surface cannot omit 1 points on the sphere, Ann. of Math. 113 (1981) 211-214.